Alert archive / Kansas / High Wind Warnings in 2019

High Wind Warning 1, NWS Topeka, KS

January 28, 20196 counties in Kansas

NWS Topeka, KS issued this high wind warning at Jan 28, 2019, 5:32 AM CST for 6 counties in Kansas. It took effect at Jan 28, 2019, 6:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 5:32 AM CST (11:32 UTC)
In effect from
Jan 28, 2019, 6:00 AM CST
Expired
Jan 28, 2019, 12:13 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WWUS73 KTOP 281132
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
532 AM CST Mon Jan 28 2019

KSZ009>012-023-024-282000-
/O.NEW.KTOP.HW.W.0001.190128T1200Z-190128T2000Z/
/O.EXT.KTOP.WI.Y.0001.190128T2000Z-190129T0000Z/
Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Wamego, St. Marys, and Holton
532 AM CST Mon Jan 28 2019

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING...

The National Weather Service in Topeka has issued a High Wind
Warning, which is in effect until 2 PM CST this afternoon. 

* TIMING...Early this morning into early this evening. The 
  strongest winds are expected to occur early this morning into 
  the early afternoon. 

* WINDS...Northwest winds sustained at 30 to 40 mph with gusts of
  50 to 60 mph this morning diminishing to 20 to 35 mph sustained
  with gusts to around 45 mph in the middle of the afternoon. 

* IMPACTS...Loose and lightweight objects will be blown around.
  Tree limb and power line damage may occur. East to west road
  ways will be difficult to travel during periods of the highest 
  wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ008-020>022-026-034>039-282000-
/O.CON.KTOP.WI.Y.0001.190128T1200Z-190129T0000Z/
Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Belleville, Concordia, Clay Center, 
Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
532 AM CST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...Early this morning into early this evening. The 
  strongest winds are expected to occur early this morning into 
  the early afternoon. 

* WINDS...Northwest winds sustained at 20 to 35 mph with gusts
  around 50 mph. 

* IMPACTS...Strong winds may blow around loose objects and blow 
  down some weaker tree limbs. East to west road ways may be 
  difficult to travel during periods of the highest wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
2 follow-up statements
498 
WWUS73 KTOP 281313
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
713 AM CST Mon Jan 28 2019

KSZ009>012-023-024-282115-
/O.CON.KTOP.HW.W.0001.000000T0000Z-190128T2000Z/
/O.CON.KTOP.WI.Y.0001.190128T2000Z-190129T0000Z/
Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Wamego, St. Marys, and Holton
713 AM CST Mon Jan 28 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 PM CST THIS EVENING...

* TIMING...Early this morning into early this evening. The 
  strongest winds are expected to occur early this morning into 
  the early afternoon. 

* WINDS...Northwest winds sustained at 30 to 40 mph with gusts 
  of 50 to 60 mph this morning diminishing to 20 to 35 mph 
  sustained with gusts to around 45 mph in the middle of the 
  afternoon. 

* IMPACTS...Loose and lightweight objects will be blown around. 
  Tree limb and power line damage may occur. East to west road 
  ways will be difficult to travel during periods of the highest 
  wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ040-054>056-058-059-282115-
/O.EXA.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
713 AM CST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect until 6 PM CST this evening. 

* TIMING...Early this morning into early this evening. The 
  strongest winds are expected to occur early this morning into 
  the early afternoon. 

* WINDS...Northwest winds sustained at 20 to 35 mph with gusts 
  around 50 mph. 

* IMPACTS...Strong winds may blow around loose objects and blow 
  down some weaker tree limbs. East to west road ways may be 
  difficult to travel during periods of the highest wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008-020>022-026-034>039-282115-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/
Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
Including the cities of Belleville, Concordia, Clay Center, 
Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
713 AM CST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...Early this morning into early this evening. The 
  strongest winds are expected to occur early this morning into 
  the early afternoon. 

* WINDS...Northwest winds sustained at 20 to 35 mph with gusts 
  around 50 mph. 

* IMPACTS...Strong winds may blow around loose objects and blow 
  down some weaker tree limbs. East to west road ways may be 
  difficult to travel during periods of the highest wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
726 
WWUS73 KTOP 281813
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1213 PM CST Mon Jan 28 2019

KSZ009>012-023-024-290000-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-190128T2000Z/
/O.EXT.KTOP.WI.Y.0001.190128T1813Z-190129T0000Z/
Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Including the cities of Washington, Hanover, Clifton, Linn, 
Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, 
Hiawatha, Horton, Wamego, St. Marys, and Holton
1213 PM CST Mon Jan 28 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Topeka has cancelled the High
Wind Warning. 

* TIMING...The strongest winds are expected to occur into the
  early afternoon before decreasing by late afternoon into early
  evening.
 
* WINDS...Northwest winds sustained at 25 to 35 mph sustained with
  gusts up to 45 mph in the middle of the afternoon. 

* IMPACTS...Strong winds may blow around loose objects and blow 
  down some weaker tree limbs. East to west road ways may be 
  difficult to travel during periods of the highest wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

KSZ008-020>022-026-034>040-054>056-058-059-290000-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/
Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Concordia, Clay Center, 
Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, 
Meriden, Nortonville, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
1213 PM CST Mon Jan 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...The strongest winds are expected to occur into the
  early afternoon before decreasing by late afternoon into early
  evening. 

* WINDS...Northwest winds sustained at 25 to 35 mph sustained with
  gusts up to 45 mph in the middle of the afternoon. 

* IMPACTS...Strong winds may blow around loose objects and blow 
  down some weaker tree limbs. East to west road ways may be 
  difficult to travel during periods of the highest wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Jan 28, 3:42 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 28, 3:42 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
342 AM CST Mon Jan 28 2019

.SHORT TERM...(Today and tonight)
Issued at 342 AM CST Mon Jan 28 2019

Band of light precipitation behind the Pacific cold front was
moving southeast across eastern Kansas early this morning.
Northwest winds behind this initial front had overtaken the entire
area by 09Z, though stronger winds of much greater concern were
noted over northeastern portions of Nebraska behind the first
Arctic front with some gusts over 50 knots. A very strong
isallobaric gradient was associated with these winds, and all
short-range guidance is similar with this gradient weakening over
the next several hours as it moves southeast into northern
Missouri. As this front enters Kansas, there remains to be some
potential for winds gusts near this magnitude as diurnal mixing
ensues with 925 mb winds near 50 knots. The greatest potential for
these speeds appears to be in northeast Kansas in the 7 AM to 1 PM
time range. At this point have increased wind speeds in the
products, but confidence in Warning-level winds is too low for
issuance at this time. Wind speeds continue to look marginally
weaker to the west and south, though sustained speeds may still be
just above Advisory-levels in north central Kansas. The continued
weakening pressure gradient through the afternoon should allow the
Advisory to expire by sunset. Despite strong mixing, cold-air
advection behind the front keep temps fairly steady through the
day after the initial post-frontal fall this morning. NAM and GFS
suggest some stratus development is possible this afternoon with
mixing depths reaching the dendritic growth zone and this could
lead to some flurry development, but expect any such precipitation
to be scattered and intermittent at best. For tonight, conditions
appear relatively tranquil with low-level flow backing in response
to the next upper wave and associated front working south through
the Plains, and this modest WAA may keep overnight temperatures
fairly steady despite mostly clear skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 342 AM CST Mon Jan 28 2019

By Tuesday morning, the region will still be under northwesterly
flow aloft as a deep mid-level trough remains anchored across much
of the CONUS.  Models continue to show the potential for a weak
embedded wave to develop within this northwest flow, clipping far
northeast KS Tuesday morning.  This passing wave combined with a
surface cold front tracking southward across the CWA during the
morning may support the development of some light snow showers or
flurries. While the better lift still looks to be just east of the
area and moisture may be limited, feel there may be enough present
to warrant some low-end PoPs Tuesday morning.  As this cold front
tracks south of the CWA by Tuesday afternoon, the increasing
northwesterly winds behind this front will aid in ushering in the
next surge of colder air into the region with high temperatures only
reaching into the teens over far northeast KS to the low 30s in
central to east central KS.

Focus then shifts to the extreme cold that is expected to overspread
the area Tuesday night through Wednesday night as a strong surface
high dives southward from the Northern Plains into the Central
Plains/Ohio River Valley.  This surface high will bring a strong
arctic airmass into the region, with cloud cover expected to scatter
out enough to cause low temperatures to plunge into the -8 to +5
degree range (from northeast to southwest across the CWA).  With the
center of the high located just east of the area, models show enough
of a pressure gradient remaining in place to keep northwesterly
winds sustained at 10-15 mph across much of the forecast area. These
winds combined with frigid low temperatures will cause wind chill
values to plummet into the -10 to -25 degree range (and possibly
even near -30 degrees in far northeast KS).  As a result, have
issued a Wind Chill Watch for the eastern three-quarters of the CWA,
and anticipate the need for a Wind Chill Advisory and even a Wind
Chill Warning eventually with future forecast updates.

As the surface high shifts further east of the area during the day
Thursday, expect temperatures to quickly rebound with highs into the
mid 20s to mid 30s as winds shift to the southeast.  This warming
trend will continue into the weekend as winds remain out of the
south, allowing for high temperatures to rise into the 40s by Friday
and into the 50s by Saturday and Sunday.  As for precipitation
chances, a weak disturbance may clip east central KS Thursday
afternoon/evening with a light rain/snow mix possible.  Otherwise,
precipitation chances may increase into the weekend as a mid-level
trough deepens over the western U.S. with an embedded shortwave
trough developing ahead of this main trough and potentially lifting
into the area. While periods of a rain/snow mix may be possible,
there are still significant timing/location differences with both of
these mid-level troughs, so confidence remains low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CST Sun Jan 27 2019

Low-level wind shear criteria will be met through 14Z MON. Through
8Z the low-level jet will be west-southwest at 40 to 50 KTS, then
after 8Z the low-level jet will switch to the northwest at 40 to
45 KTS. A surface cold front will move through KMHK just after 7Z
and across KTOP and KFOE by 9Z, switching winds from southwest to
the northwest. There may be a few rain showers ahead and behind
the surface front. Stratus ceilings will remain above 6000 feet.
Surface winds will increase to 20 to 25 KTS from the northwest
after 14Z MON, with gusts of 30 to 35 KTS and last through the
afternoon hours. Monday evening northwest winds will diminish
below 15 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for KSZ008>012-020>024-
026-034>039.

Wind Chill Watch from Tuesday evening through Wednesday morning
for KSZ008>012-021>024-026-038>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...Gargan
Hazardous weather outlook, Jan 28, 1:16 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
116 AM CST Mon Jan 28 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-290730-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
116 AM CST Mon Jan 28 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Rest of tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

For north central, northeast, and portions of east central Kansas
along Interstate 70, northwest winds will increase behind a cold
front early Monday morning around sunrise. Sustained winds of 25
to 35 mph with gusts up to 50 mph. Winds should begin to decrease
later in the afternoon into early evening. A Wind Advisory has
been issued for this area.

Wind chills of ten degrees below zero to around 25 degrees below
zero are possible Tuesday night into Wednesday morning and
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:35 AM CSTWind Chill WatchTOPAnderson, Brown, Clay, Coffey, Douglas, Franklin and 12 more11 hr
Jan 28, 3:01 PM CSTWind Chill AdvisoryTOPAnderson, Brown, Clay, Coffey, Douglas, Franklin and 12 more45 hr

Nearby

High Wind Warnings in Kansas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.